Home » Expert Q & A » Addictions » Addictions: Dr. David Sack

Heroin Overdose Risk

  • Asks ...

    My boyfriend is addicted to heroin. I recently found syringes in his room which means he's shooting up. How much would he have to do to overdose and die? This is my greatest fear.

  • Dr. David Sack Says ...
    Dr. David Sack

    You are right to fear that he will overdose. There is not a specific amount of heroin that I can state would cause an overdose. Statistics show that the longer someone uses heroin the more likely they are to overdose. Street heroin is rarely just heroin, so this increases the risk of accidental overdose because it is hard to gauge the actual dose you are injecting.

    For your own sanity you might consider going to Nar-Anon meetings – this is the equivalent to Al-Anon for family members of the addicted person. http://www.nar-anon.org/Nar-Anon/Nar-Anon_Home.html.   You want to learn how not to enable the addiction and how to set boundaries so you give him the best possible chance of choosing recovery over continued heroin use.

     

Featured Experts

Find Treatment
Browse by region »